An obstacle problem for elliptic membrane shells
Related Research Unit(s)
|Journal / Publication||Mathematics and Mechanics of Solids|
|Online published||30 Nov 2018|
|Publication status||Published - 1 May 2019|
|Link to Scopus||https://www.scopus.com/record/display.uri?eid=2-s2.0-85060523011&origin=recordpage|
Our objective is to identify two-dimensional equations that model an obstacle problem for a linearly elastic elliptic membrane shell subjected to a confinement condition expressing that all the points of the admissible deformed configurations remain in a given half-space. To this end, we embed the shell into a family of linearly elastic elliptic membrane shells, all sharing the same middle surface θ (ϖ), where ω is a domain in ℝ2 and θ : ϖ → 피3 is a smooth enough immersion, all subjected to this confinement condition, and whose thickness 2ε>0 is considered as a “small” parameter approaching zero. We then identify, and justify by means of a rigorous asymptotic analysis as ε approaches zero, the corresponding “limit” two-dimensional variational problem. This problem takes the form of a set of variational inequalities posed over a convex subset of the space H01(ω)×H01(ω)×L2(ω). The confinement condition considered here considerably departs from the Signorini condition usually considered in the existing literature, where only the “lower face” of the shell is required to remain above the “horizontal” plane. Such a confinement condition renders the asymptotic analysis substantially more difficult, however, as the constraint now bears on a vector field, the displacement vector field of the reference configuration, instead of on only a single component of this field.
- Obstacle problems, variational inequalities, elliptic membrane shells, asymptotic analysis
Mathematics and Mechanics of Solids, Vol. 24, No. 5, 01.05.2019, p. 1503-1529.
Research output: Journal Publications and Reviews (RGC: 21, 22, 62) › 21_Publication in refereed journal › peer-review